Probability Theory and Related Fields

, Volume 71, Issue 1, pp 85–116

A weighted occupation time for a class of measured-valued branching processes

  • I. Iscoe


A weighted occupation time is defined for measure-valued processes and a representation for it is obtained for a class of measure-valued branching random motions on Rd. Considered as a process in its own right, the first and second order asymptotics are found as time t→∞. Specifically the finiteness of the total weighted occupation time is determined as a function of the dimension d, and when infinite, a central limit type renormalization is considered, yielding Gaussian or asymmetric stable generalized random fields in the limit. In one Gaussian case the results are contrasted in high versus low dimensions.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Blumenthal, R.M., Getoor, R.K.: Markov processes and potential theory. New York: Academic Press 1968Google Scholar
  2. 2.
    Choquet, G.: Lectures in analysis: I. Amsterdam: Benjamin 1969Google Scholar
  3. 3.
    Chorin, A., Hughes, T., McCraken, M., Marsden, J.: Product formulas and numerical algorithms. Commun. Pure Appl. Math. XXXI, 205–256 (1978)Google Scholar
  4. 4.
    Dawson, D.: The critical measure diffusion process. Z. Wahrscheinlichkeitstheor. Verw. Geb. 40, 125–145 (1977)Google Scholar
  5. 5.
    Dawson, D., Hochberg, K.: The carrying dimension of a stochastic measure diffusion. Ann. Probab. 7, 693–703 (1979)Google Scholar
  6. 6.
    Dawson, D., Ivanoff, G.: Branching diffusions and random measures. Advances in probability and related Topics, Vol. 5, 61–103. Joffe, A., Ney, P. (eds.) 1978Google Scholar
  7. 7.
    Dynkin, F.B.: Markov processes, Vol. 1. Berlin-Heidelberg-New York: Springer 1965Google Scholar
  8. 8.
    Feller, W.: Introduction to probability theory and its applications, Vol. II. New York: Wiley 1966Google Scholar
  9. 9.
    Fowler, R.: Further studies of Emden's and similar differential equations. Q.J. Math. Ser. 22, 259–288 (1931)Google Scholar
  10. 10.
    Hida, T.: Brownian motion. Berlin-Heidelberg-New York: Springer 1980Google Scholar
  11. 11.
    Holley, R.A., Stroock, D.W.: Generalized Ornstein-Uhlenbeck processes and infinite particle branching Brownian Motions. RIMS Kyoto Univ. 14, 741–788 (1978)Google Scholar
  12. 12.
    Iscoe, I.: The man-hour process associated with measure-valued branching random motions in R d. Ph.D. thesis. Carleton University, Ottawa 1980Google Scholar
  13. 13.
    Iscoe, I.: On the supports of measure-valued critical branching Brownian motion (Technical report)Google Scholar
  14. 14.
    Jagers, P.: Aspects of random measures and point processes. Adv. Probab. 3, 179–238 (1974)Google Scholar
  15. 15.
    Jirina, M.: Stochastic branching processes with continuous state space. Czech. Math. J. 8, 292–313 (1958)Google Scholar
  16. 16.
    Kuelbs, J.: A representation theorem for symmetric stable processes and stable measures on H. Z. Wahrscheinlichkeitstheor. Verw. Geb. 26, 259–271 (1973)Google Scholar
  17. 17.
    Ladyzhenskaya, O., Ural'tseva, N.: Linear and quasilinear elliptic equations. London-New York: Academic Press 1968Google Scholar
  18. 18.
    Liggett, T.M.: The stochastic evolution of infinite systems of interacting particles. Lect. Notes Math. 598. Berlin-Heidelberg-New York: Springer 1978Google Scholar
  19. 19.
    Reed, M., Simon, B.: Methods of mathematical physics. I: Functional analysis. London-New York: Academic Press 1972Google Scholar
  20. 20.
    Sawyer, S., Fleischman, J.: Maximum geographic range of a mutant allele considered as a subtype of a Brownian branching random field. Proc. Nat. Acad. Sci. U.S.A. 76, No. 2, 872–875 (1979)Google Scholar
  21. 21.
    Simon, B.: Distributions and their Hermite expansions. J. Math. Phys. 12, 140–148 (1971)Google Scholar
  22. 22.
    Watanabe, S.: A limit theorem of branching processes and continuous state branching processes. J. Math. Kyoto Univ. 8–1, 141–167 (1968)Google Scholar
  23. 23.
    Yosida, K.: Functional Analysis. Berlin-Heidelberg-New York: Springer 1968Google Scholar
  24. 24.
    Gel'fand, I.M., Vilenkin, N.Ya.: Generalized functions, Vol. 4. London-New York: Academic Press 1964Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • I. Iscoe
    • 1
  1. 1.Department of MathematicsUniversity of OttawaOttawaCanada

Personalised recommendations